Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

On Effexor, have weight gain. How can I get rid of it?

I have gained 20+ pounds on Effexor (for anxiety ). In the past year I was actively trying to lose weight and managed to gain at least 10 pounds. I ran a half marathon, went to a personal trainer 2-3 times per week and worked out on my own. I went to a nutritionist and was eating 1400 calories per day and still managed to gain weight. I am desperate. How do I lose this weight?
Asked On : Sat, 8 Dec 2012
Answers:  4 Views:  81
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for your query. Efflexor is venlafaxine, an effective anti-anxiety agent and an anti-depressant. It can result in weight gain through multiple mechanisms. It is encouraging to note that you have tried both dietary restrictions and exercises. If you still have not managed to cut down weight, i suggest you undergo thyroid testing to rule out hypothyroidism which is a cause of weight gain and in addition undergo complete assessment for medical causes of weight gain. If no reason is found and efflexor is the only culprit, we can consider to shift you to an anti-anxiety agent with minimal weight gain. Hope you find my suggestions useful.
Dr Sundar Gnanavel
Answered: Thu, 3 Jan 2013
I find this answer helpful
General & Family Physician Dr. Divya Kuttikrishnan's  Response
Hi Courtney,

Thanks for writing in.

Please continue with your exercise and good diet habits.

I would also suggest that you sign up for yoga and relaxation classes, if you have a good instructor in your area. This will help reduce your anxiety as well as weight problem. But you have to be consistent and regular. The rate of weight loss might be slow, it might take months. Yoga is good for both the mind and body.

Also get your blood sugar levels and thyroid function tests done as abnormalities in the same can also cause weight gain .

Hope I have answered your question.

Have a great day :)

Dr. Divya Kuttikrishnan

Answered: Sat, 8 Dec 2012
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
Hi, thanks of using health care magic

You may want to consider speaking to your doctor to find out whether there are any other anxiolytics that may be effective for you.There are some that are weight neutral and others that promote weight loss. This may or may not be an option.

If you are on other medications as well , they may or may not be contributing to your weight gain , even antihistamines can result in an increase in weight.
There are different dietary options available, you have tried the low fat low calories option, you can consider trying the low carb diet and see if the results are any better for you.

Remember that because you are working out in a gym and with a trainer, you may be gaining muscle mass while you lose fat, which would contribute to the numbers that you are seeing.

If you continue to find it difficult, consider visiting a bariactrician.

I hope this helps,
Answered: Sat, 8 Dec 2012
I find this answer helpful
Emergency Medicine Specialist Dr. Sheeba Stephen's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Effexor (Venlafaxine) is an antidepressant / anti-anxiety medication. Actually, weight loss is a frequent side effect of this medication and so, this much of weight gain is unlikely to be due to the medication. If there is persistent weight gain despite trying dietary restrictions and physical exercise, then you need to have an evaluation to check for any medical problems which could be causing this. Certain medical conditions like thyroid disorders (Hypothyroidism), other hormonal imbalances, etc. can result in unexplained weight gain.

So, I would advise you to report this to your doctor and have an evaluation for the weight gain problem. Also, to lose weight, you need to do aerobic exercises like brisk walking, running, cycling, swimming, etc. (Weight-training exercises or muscle work-outs at the gym do not result in weight loss).

Best wishes,
Dr. Sheeba Stephen
Answered: Sat, 8 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor